Wisconsin, 2005

Hail in Wisconsin, July 28, 2005

July 28, 2005 · NWS GRB · 1 event in 1 county or zone

Thunderstorms ahead of a cold front, that moved through Wisconsin from the northwest, produced penny size hail at Washington Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms ahead of a cold front, that moved through Wisconsin from the northwest, produced penny size hail at Washington Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 28, 3:30 AM CST, 10 hours earlier.

Area forecast discussion, Jul 28, 3:30 AM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT THU JUL 28 2005

.SHORT TERM...TODAY THROUGH FRIDAY...MAIN FCST CONCERN IS PRECIP CHCS
TODAY INTO EARLY TONIGHT.

MSAS ANALYSIS AND SFC OBS SHOWED A WEAK COLD FRONT EXTENDING FROM THE
MN ARROWHEAD SWWD TO NE SD. SHOWERS AND ISOLD TSRA WERE ONGOING ACROSS
N MN...N WI AND THE WSTRN UPPER MICHIGAN...IN AREA OF WAA/ISENT LIFT
AHEAD OF THE FRONT.

THE COLD FRONT WILL DROP INTO NC WI AROUND MIDDAY...BISECT GRB CWA FROM
CNTRL TO NE WI BY 00Z/FRI...THEN SHIFT OUT OF THE FA BY MIDNIGHT. WILL
CONTINUE CHC POPS FOR THE ENTIRE CWA TODAY...THEN MAINTAIN CHC POPS FOR
ABOUT THE SE 2/3RDS OF THE FA THIS EVG. THIS IS A BIT SLOWER PROGRESSION
THAN WHAT WE HAD IN THE PREVIOUS FCST. MOISTURE IS LIMITED (TDS MAINLY
IN THE 50S) AND INSTABILITY IS MARGINAL (CAPES LESS THAN 500 J/KG AND
LIS 0 TO -2) SO DONT EXPECT ANY STG TSTM ACTIVITY.

HIGH PRESSURE BUILDS INTO NC WI LATE TONIGHT...WITH CLEARING SKIES AND
DECREASING WINDS SETTING THE STAGE FOR PATCHY FOG DEVELOPMENT. THE HIGH
WILL DOMINATE THE RGN ON FRI FOR A DRY AND PARTLY CLOUDY DAY.

USED A BLEND OF MET/MAV GUIDANCE FOR THE NEXT COUPLE DAYS.

.LONG TERM...FRI NGT THRU NXT WED. MAIN FCST CHALLENGE WL BE TRYING TO
TIME PCPN CHCS ESP IN THE LATTER STAGES OF THIS WEEKEND INTO EARLY NXT
WEEK. IN ADDITION...WL NEED TO WATCH TEMPS AS WARMER AIR RETURNS.

STARTING WITH FRI NGT...HI PRES SHIFTS TOWARD THE ERN GREAT LKS/SE
ONTARIO ALLOWING A RETURN FLOW AND WAA TO DVLP OVR THE UPR MIDWEST/WRN
GREAT LKS. THE LOW-LVL JET INITIALLY IS AIMED AT THE UPR MIDWEST AND
WITH A WRMFNT LIFTING NORTH THRU THE NGT...EXPECT ANY NOCTURNAL TSTMS TO
REMAIN TO OUR NORTH AND WEST. LGT WNDS COUPLED WITH PARTLY CLDY SKIES
SHOULD ALLOW TEMPS TO FALL INTO THE 50S THROUGHOUT NE WI.

FCST FOR SAT HAS BECOME MUDDLED AS 00Z NAM AND GFS STILL HAVE WRMFNT
LIFTING THRU NRN WI. THIS LEAVES THE POSSIBILITY FOR THE PREV NGTS
CONVECTION TO MOV SE ALONG THE WRMFNT AND INTO NRN WI. PREFER TO ADD A
CHC POP ACROSS THE NORTH FOR NOW. RETURN OF SOUTHERLY WNDS WL HELP BOOST
TEMPS BACK INTO THE 80S (AWAY FROM THE BAY AND LAKE). MDL
INCONSISTENCIES ARISE SAT NGT AS THE NAM ATTEMPTS TO DROP A BNDRY SE
ACCOMPANIED BY A RATHER LRG AREA OF PCPN. THE GFS AND CANADIAN SHOW NO
SUCH BNDRY...INSTEAD FOCUSING ON WAA NORTH OF THE WRMFNT. BEST LIFT
SHOULD BE LOCATED NORTH OF THE WRMFNT WHICH BY THIS TIME SHOULD BE NORTH
OF THE FCST AREA. HAVE KEPT A DRY FCST GOING. MIN TEMPS TO REMAIN IN THE
60S SAT NGT THANKS TO SW WNDS AND CONTINUED WAA.

WARMEST DAY OF THE PERIOD APRS TO BE SUNDAY AS WELL-ESTABLISHED SW FLOW
BRINGS 8H TEMPS UP TO AROUND +20C. LACK OF ANY FOCUSING MECHANISM WOULD
PRECLUDE ANY MENTION OF PCPN. A WEAK FNTL BNDRY TO APPROACH THE WRN
GREAT LKS SUNDAY NGT AND THEN SLOWLY WORK IT WAY SE ACROSS WI ON MON.
PBLM FOR ANY PCPN IS THAT BEST DYNAMICS AND FORCING REMAIN TO OUR NORTH
LEAVING ONLY THE FNT TO GENERATE LIFT. AS PREV SHIFT NOTED...THERE IS A
GOOD CHC THAT MOST (IF NOT ALL) OF THE FCST AREA WL NOT SEE ANY RAIN. WL
LWR POPS TO SLGT CHC AND IF TREND CONTS...NXT SHIFT MAY DROP PCPN
ALTOGETHER.

BNDRY PROGGED TO SLIP TOWARD THE IL BORDER MON NGT...BUT LIKELY WL HANG
UP AROUND THE WI/IL BORDER ON TUE AS IT ENCOUNTERS THE DOMINATING UPR
RDG CENTERED OVR THE CNTRL PLAINS. UNDER THE ASSUMPTION THAT THE BNDRY
DOES NOT PULL UP STNRY SOONER THAN EXPECTED...HI PRES OVR ONTARIO TO
BRING A LITTLE COOLER AND DRIER AIRMASS TO NE WI. AS THE HI PRES MOVS
EAST ON WED...RETURN FLOW STARTS UP AGAIN. THE BNDRY WL BE PULLED BACK
NORTH AS A WRMFNT. SINCE TIMING OF THIS IS USUALLY TOO QUICK...PLAN ON
HOLDING OFF ON POPS TIL WED NGT.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KIECKBUSCH/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 28, 4:00 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
500 AM CDT THU JUL 28 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
500 AM CDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE FORECAST AREA TODAY AND THIS
EVENING...BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN WISCONSIN ON
SATURDAY...AND ACROSS THE ENTIRE FORECAST AREA SUNDAY NIGHT INTO
MONDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-564-291100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
500 AM CDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN
GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...BUT NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS NORTH OF STURGEON BAY ON SATURDAY.
MORE STORMS ARE POSSIBLE ON MONDAY. NO SEVERE WEATHER IS ANTICIPATED AT
THIS TIME.

KIECKBUSCH/KALLAS
WEATHER.GOV/GREENBAY

The radar

The Marquette radar (KMQT), 129 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Door

When
July 28, 1:30 PM CST
Where
Door County, Washington Is
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
45.450, -86.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469965.